Thunderstorm Wind, Smyth
- When
- June 16, 7:37 PM EST
- Where
- Smyth County, Saltville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -81.750
A tree was blown down in Saltville.
A complex of thunderstorms moved across Kentucky and Tennessee and into far western VA by the evening of June 16th. This storm produced wind damage in several counties before weakening in the cool, stable air entrenched over the central mountains and Piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A complex of thunderstorms moved across Kentucky and Tennessee and into far western VA by the evening of June 16th. This storm produced wind damage in several counties before weakening in the cool, stable air entrenched over the central mountains and Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 6:14 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT TUE JUN 16 2009
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY JUST SOUTH OF THE AREA WILL OSCILLATE OVER
THE REGION THROUGH WEDNESDAY. IMPULSES RIDING ALONG THE BOUNDARY
WILL DELIVER ADDITIONAL CHANCES OF SHOWERS AND STORMS INTO THURSDAY.
HIGH PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE SOUTH BY LATE
WEEK BEFORE ANOTHER COLD FRONT ARRIVES FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
MAIN CONCERN AGAIN WITH FLOOD POTENTIAL ESPCLY OVER THE WEST
TONIGHT AND ALONG/WEST OF THE BLUE RIDGE ON WEDNESDAY. WEAK FRONT
TO THE SW WILL REMAIN STUCK OVERNIGHT AS SURFACE WEDGE ENHANCES
FROM THE NE WHILE THE NEXT UPPER IMPULSE RIDES OVERTOP THE RIDGE
ALOFT AND INTO THE AREA BY WEDNESDAY MORNING. GUIDANCE AGAIN
FOCUSES ON ISENTROPIC LIFT ALONG THE BLUE RIDGE OVERNIGHT AND THEN
BEGINS TO LINK WITH ENERGY SPILLING IN FROM THE WEST LATE. ALTHO
INSTABILITY WILL BE LACKING AFTER THIS EVENING OVER THE FAR
WEST...APPEARS COMBO OF 85H THETA-E GRADIENT/HIGH PWATS AND UPPER
SUPPORT COULD SPELL ANOTHER ROUND OF HEAVIER CONVECTION THRU THE
OVERNIGHT WESTERN HALF. OUT EAST PRECIP LIKELY TO BE MORE OF A
STRATIFORM NATURE AND HIGHLY LINKED TO UPSLOPE FLOW ALONG THE BLUE
RIDGE. WEAK SURFACE TROF/FRONT TRAILING THE REMNANT MCS WILL PUSH
IN FROM THE WEST WED WITH YET ANOTHER ROUND OF LIFT POSSIBLE.
MODELS CONTINUE TO HAVE SLIGHTLY DIFFERENT SOLUTIONS REGARDING
EXACTLY WHERE THE HEAVIEST RAINFALL FROM IMPULSE TO THE WEST MAY
END UP...WITH THE NAM TOO FAR NORTH WHILE THE GFS/LOCAL WRF
FARTHER SOUTH WHICH SEEMS TO LINE UP WELL WITH THE CURRENT TRENDS.
LATEST QPF GIVING TOTALS OF ANOTHER 1-2 INCHES FROM THE BLUE RIDGE
WEST WITH LOCALLY HIGHER TOTALS LIKELY IF CONVECTION GETS MIXED
IN. SINCE FFG QUITE LOW IN SPOTS...WILL GO AHEAD AN ISSUE A FLASH
FLOOD WATCH FOR MOST OF THE WEST FOR TONIGHT THRU WEDNESDAY. OTRW
KEPT POPS BASICALLY LIKELY/CAT OVER THE NEXT 36 HOURS WITH MORE OF
A CONVECTIVE/ISOLATED SVR THREAT ON THE SW PERIPHERY WHERE A FEW
BREAKS COULD OCCUR ON WED. NOT A LOT OF DIURNAL CHANGE TO GOING
TEMPS WITH LOWS MAINLY IN THE LOW/MID 60S TONIGHT AND HIGHS INCHING
INTO THE LOW/MID 70S MOST SPOTS WED AFTERNOON.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WEDNESDAY NIGHT OUR WET IMPULSE OF ENERGY WILL SWING NORTHEAST INTO
NEW ENGLAND...TAKING ITS PRECIPITATION WITH IT. PRECIPITATION WILL
DECREASE IN COVERAGE FROM SOUTHWEST TO NORTHEAST THROUGH THE
NIGHT...BUT NOT CONFIDENT ENOUGH TO COMPLETELY END IT BY DAYBREAK
THURSDAY. WILL STILL PROBABLY HAVE SLIGHT CHANCES IN THE FAR
SOUTHWEST AND MID RANGE CHANCE POPS IN THE NORTHEAST AT THIS TIME.
THURSDAY INTO FRIDAY WE WILL SEE THE BEGINNINGS OF A SHIFT IN THE
LONG WAVE PATTERN ACROSS CONUS. THE PERSISTENT UPPER RIDGE OVER TEXAS
WILL BEGIN TO SHIFT EASTWARD INTO THE DEEP SOUTH. THIS WILL HAVE THE
IMPACT OF LIFTING A WARM FRONT THROUGH AND THEN NORTH OF OUR AREA
WITH INCREASING HEIGHTS/TEMPERATURE ACROSS THE REGION. THE FOCUS FOR
PRECIPITATION WILL BE ACROSS WESTERN PARTS OF THE AREA ON THURSDAY
INTO THURSDAY NIGHT AS THE FRONT MOVES THROUGH...AND THEN ACROSS THE
FAR NORTH OF THE REGION ON FRIDAY. HIGHS THURSDAY WILL BE IN THE LOW
TO MID 80S IN THE MOUNTAINS WITH MID UPPER 80S EAST OF THE BLUE
RIDGE. ON FRIDAY...PROGGED GFS 850 MB TEMPS ARE AROUND 22 TO 24 C.
WILL HAVE HIGHS FRIDAY IN THE UPPER 80S IN THE MOUNTAINS WITH LOW TO
MID 90S EAST OF THE BLUE RIDGE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WILL BE FOLLOWING GUIDANCE PUT FORTH FROM HPC REGARDING THIS TIME
PERIOD. THE PREFERRED SOLUTION WILL CLOSELY MATCH THAT OF THE ECMWF.
LOW/TROUGH PROGGED TO PASS THROUGH THE GREAT LAKES AND NEW ENGLAND
THIS COMING WEEKEND WITH THE BULK OF ITS ENERGY REMAINING NORTH OF
THE MASON DIXON LINE. OUR BEST CHANCES OF ITS INFLUENCE FOR OUR AREA
WILL BE ON SATURDAY AS THE ASSOCIATED COLD FRONT PASSES THROUGH THE
AREA. THIS FEATURE WILL FLATTEN THE STRONG RIDGE OVER THE AREA BUT
NOT BEFORE ONE OF THE WARMEST DAY SO FAR THIS YEAR ON SATURDAY...AND
THEN THE RIDGE WILL RETROGRADE BACK TO THE CENTRAL U.S. LEAVING US
SOMEWHAT COOLER FOR THE START OF NEXT WEEK. THE AREA WILL ALSO BE IN
BETWEEN THE RIDGE AND THE DEPARTING TROUGH POTENTIALLY SETTING UP
THE TRAIN TRACKS FOR SOME CONVECTIVE COMPLEXES TO HEAD INTO THE AREA
FROM THE GREAT LAKES REGION.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
TAF SITES EAST OF THE MTNS...INCLUDING ROA...LYH AND DAN...HAVE
LIFTED TO MVFR OR VFR...BUT ARE EXPECTED TO DROP BACK DOWN TONIGHT
WITH A CONTINUED EAST TO SOUTHEAST LOW LEVEL FLOW AND A SOUTHWEST
TO WEST FLOW ALOFT PRODUCING RAIN. I EXPECT ALL 3 OF THOSE SITES
TO RETURN TO IFR CIGS AND VSBYS- POSSIBLY LIFR CIGS BETWEEN 06 AND
09Z. FURTHER WEST...A WEAKENING MCS WITH A LINE OF TSTMS AND
POSSIBLE STRONG WIND GUSTS...WILL BE PASSING THRU THE BLF AND LWB
AREAS BETWEEN 01 AND 03Z. BLF HAS THE BEST CHC TO SEE A STRONG
WIND GUST...SO I HAVE INCLUDED A TEMPO GROUP THERE. ONCE THIS LINE
OF SHOWERS/TSTMS PASSES THRU...THEN I EXPECT BLF AND LWB TO DROP
DOWN TO IFR BY 06Z WITH A WEAK WESTERLY FLOW AND PLENTY OF LOW
LEVEL MOISTURE INCLUDING PERIODS OF SHOWERS- POSSIBLY HEAVY AT
TIMES. ALL SITES WILL THEN REMAIN REMAIN IFR THRU WED MORNING. BLF
AND LWB WILL LIFT EARLIEST...16 TO 18Z...AND WILL QUICKLY BECOME
UNSTABLE WITH TSTMS IN THE AREA. THE TAF SITES ON THE EAST SIDE OF
THE MTNS WILL BE VERY SLOW TO LIFT- POSSIBLY STAYING IFR MOST OF
THE DAY.
CONDITIONS SHOULD IMPROVE WED NIGHT AS A WEAK FRONT MOVES THRU THE
REGION FROM THE WEST BRINGING MAINLY VFR CONDITIONS FOR THURSDAY
THROUGH SATURDAY. THE EXCEPTION WILL BE WHERE WIDELY SCATTERED
SHOWERS AND STORMS FORM DURING THE AFTERNOON FRIDAY/SAT. MORNING
FOG IN THE VALLEYS WILL RESULT IN IFR TO MVFR VISIBILITIES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR VAZ007-
009>020-022>024-032>035-043.
NC...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NCZ001-002-
018.
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WVZ042>045.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/JJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 601 PM EDT TUE JUN 16 2009 VAZ010>014-016>020-022>024-032>035-043-WVZ042>045-172215- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 601 PM EDT TUE JUN 16 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ019-172215- WILKES- 601 PM EDT TUE JUN 16 2009 ...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP LATER TONIGHT. HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ003-004-020-172215- SURRY-STOKES-YADKIN- 601 PM EDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP LATER TONIGHT. HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ058-172215- HALIFAX- 601 PM EDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS THE POTENTIAL FOR HEAVY RAIN LATER TONIGHT. A FLOOD WARNING MAY BE REQUIRED LATER THIS EVENING ALONG THE DAN RIVER AT SOUTH BOSTON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FLOODING MAY OCCUR ON THE DAN RIVER AT SOUTH BOSTON THROUGH LATE IN THE WEEK PENDING RAINFALL AMOUNTS OVERNIGHT INTO WEDNESDAY. THE HEAT INDEX WILL APPROACH 100 DEGREES BOTH FRIDAY AND SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ005-006-VAZ044>047-059-172215- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- CHARLOTTE- 601 PM EDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP LATER TONIGHT. HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE HEAT INDEX VALUE WILL APPROACH 100 DEGREES BOTH FRIDAY AND SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-VAZ007-009-015-172215- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON- 601 PM EDT TUE JUN 16 2009 ...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Roanoke radar (KFCX), 132 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
4 thunderstorm wind. Local standard time, as filed.
A tree was blown down in Saltville.
Thunderstorm winds knocked down one tree on Whitetop Rd.
A tree was reported down on Route 16 in Troutdale.
A tree was down in Marion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184840, 184839, 184838, 184842.